The Diabetes Forum Support Community For Diabetics Online banner
1 - 1 of 1 Posts

· Banned
Joined
·
36 Posts
Endo Says "No" to Extra Insulin/Novolog for Over-correcting

I checked with my Endo as to how much Novolog I should take if during a BG low, I over-correct. They were adamant that I not use any Novolog between meals, even if I spike following a BG low, and correcting that low.

They told me all I should do is hydrate my body by drinking a glass of water every 30 minutes, check my numbers, and cease hydrating once the spike subsides.

Sounds strange, but, I'll try it if there's a next time!.

Anyone else told to do this drinking water thing?

Shalom,

Pastor Paul
I've been Type 1 insulin-dependent for 30+ years, but injected insulin works the same in all people, regardless of whether or not they have diabetes. It lowers blood glucose. A hypo reaction can be a life-threatening emergency for a novice with Type 1 diabetes. Don't second-guess your doctor; follow your endo's advice.

The rule is treat lows with carbs- period. You meter at 30 minute intervals after a low to see if you need to continue to treat (eat more carbs), not take more insulin.

You should be carrying a standard wallet card that says something like "I am a Diabetic", with directions on how to treat you. Read it. It doesn't say to give you insulin, but carbs if you are conscious and can swallow.

Why?

When you experience a spike after a low, it's from your liver burning off stored reserves. It's an emergency response from your body, and short lived. If you were to take Novolog to drive your BG down, you would most likely have another, more severe low. You drink water to flush out the ketones produced by your liver as it burns fat to release energy.

The way to minimize post -hypo spikes is to become more aware of your body's sensations when you are going low, and quickly take a small amount of rapid acting simple carbs to stop the fall. High BG will eventually cause problems, but low BG can kill you within minutes if you lose consciousness in the wrong circumstances.

Hypo reactions vary, the most common ones being a flushed feeling and sweating. If someone else were to feel your forehead, it would feel cool and clammy. As BG continues to drop vision may blur and you may feel light-headed, confused or disoriented. You want to be prepared to intervene before this happens. You want to have a family member and a coworker around who are trained to treat low blood sugar.

The ultimate solution is to standardize you daily food consumption , discover your proper basal insulin dose and your insulin correction factor to correct for highs, and then accurately size your Novolog meal bolus to match your mealtime carbs. Until you can do that, you are better off running slightly high than trying to get tight control.

My advice is to memorize the signs of hypoglycemic reactions ASAP. Carry glucose tabs and your meter with you.

Once you've injected at a meal, you can go for a day without more insulin, but not without carbs to cover the insulin and your activity and maintain your BG level at a safe level.
 
1 - 1 of 1 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top